Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 172, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2001, 7:46 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 22, 2001, 8:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, ND, Bowman County, ND
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:55 PM MDT | Thunderstorm Wind 65 E | Bowman, ND | |
| Jul 22, 8:15 PM MDT | Hail 0.88 | Reeder, ND | Reported by a cooperative observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 6:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 230149 SVRBIS NDC001-011-230245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 746 PM MDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 845 PM MDT * AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF SCRANTON...OR ABOUT 7 MILES EAST OF BOWMAN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCRANTON AT 750 PM MDT REEDER AT 800 PM MDT BUCYRUS AT 810 PM MDT HETTINGER AT 840 PM MDT HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM...ALONG WITH 66 MPH WINDS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING FOR SOUTHWEST NORTH DAKOTA. LAT...LON 4626 10326 4607 10327 4598 10242 4618 10245 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 22, 2:05 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT SUN JUL 22 2001 TROUGH HAS MOVED INTO EASTERN ND BUT DEWPOINTS CONTINUE TO BE IN THE 60S. ADJUSTING MORNING SOUNDING FOR CURRENT CONDITIONS AT SURFACE SHOWS WEAK CAP WITH A CAPE OF 3700 J/KG. WITH CONVECTION IN MT AND SD CONTINUES TO BE A CHANCE OF TSTMS ACRSS FORECAST AREA AGAIN TONIGHT. BEST CHANCE OF SVR WILL BE SOUTH CNTRL. COLD FRONT WILL SWEEP SLOWLY ACROSS THE STATE ON MONDAY AND WITH COLD ADVECTION TEMPS SHOULD BEGIN DROPPING. STILL CONTINUES TO BE A CHANCE OF AFTERNOON SHOWERS/TSTORMS...BUT WITHOUT THE DEEP INSTABILITY. COLD ADVECTION CONTINUES THROUGH TUESDAY...AND ALTHOUGH THERE CONTINUES BE A CHANCE OF PRECIP...INSTABILITY WILL BE WEAK. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 22, 7:11 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM MARMARTH ND .88 INCH HAIL
07/22/01 SLOPE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 22, 7:21 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM RHAME ND 1.75 INCH HAIL
07/22/01 BOWMAN REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 22, 7:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM BOWMAN ND .88 INCH HAIL
07/22/01 BOWMAN REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 22, 7:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUL 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM BOWMAN ARPT ND 1 INCH HAIL
07/22/01 BOWMAN
0834 PM BOWMAN ARPT ND 66 MPH TSTM GUST
07/22/01 BOWMANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:38 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 67 min |
| Jul 22, 8:56 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.